Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Polynomial detection of matrix subalgebras


Author: Daniel Birmajer
Journal: Proc. Amer. Math. Soc. 133 (2005), 1007-1012
MSC (2000): Primary 15A24, 15A99, 16R99
DOI: https://doi.org/10.1090/S0002-9939-04-07631-2
Published electronically: October 18, 2004
MathSciNet review: 2117201
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The double Capelli polynomial of total degree $2t$ is

\begin{displaymath}\sum \left\{ (\mathrm{sg}\, \sigma\tau) x_{\sigma(1)}y_{\tau(... ...\sigma(t)}y_{\tau(t)} \vert\; \sigma,\, \tau \in S_t\right\}. \end{displaymath}

It was proved by Giambruno-Sehgal and Chang that the double Capelli polynomial of total degree $4n$ is a polynomial identity for $M_n(F)$. (Here, $F$ is a field and $M_n(F)$ is the algebra of $n \times n$ matrices over $F$.) Using a strengthened version of this result obtained by Domokos, we show that the double Capelli polynomial of total degree $4n-2$ is a polynomial identity for any proper $F$-subalgebra of $M_n(F)$. Subsequently, we present a similar result for nonsplit inequivalent extensions of full matrix algebras.


References [Enhancements On Off] (What's this?)

  • 1. S. A. Amitsur and J. Levitzki, Minimal identities for algebras. Proc. Amer. Math. Soc. 1, (1950), 449-463. MR 0036751 (12:155d)
  • 2. Daniel Birmajer, On subalgebras of $n\times n$ matrices not satisfying identities of degree $2n-2$. Submitted to Linear Algebra and its Applications (2003).
  • 3. Qing Chang, Some consequences of the standard polynomial. Proc. Amer. Math. Soc. 104 (1988), no. 3, 707-710. MR 0964846 (89i:16014)
  • 4. M. Domokos, Eulerian Polynomial Identities and Algebras Satisfying a Standard Identity. Journal of Algebra 169 (1994), 913-928. MR 1302125 (95k:16030)
  • 5. M. Domokos, A generalization of a theorem of Chang, Communications in Algebra 23 (1995), 4333-4342. MR 1352536 (96k:16038)
  • 6. Edward Formanek, Central polynomials for matrix rings. Journal of Algebra 23 (1972), 129-132. MR 0302689 (46:1833)
  • 7. A. Giambruno and S. K. Sehgal, On a polynomial identity for $n\times n$matrices. Journal of Algebra 126 (1989), no. 2, 451-453. MR 1024999 (90j:16031)
  • 8. Edward Letzter, Effective detection of nonsplit module extensions. E-print ArXiv http:// arxiv.org/math.RA/0206141 (2002).
  • 9. Ju. P. Razmyslov, The Jacobson radical in PI-algebras, Algebra i Logika 13 (1974), 337-360; English transl., Algebra and Logic 13 (1974), 192-204. MR 0419515 (54:7536)
  • 10. Shmuel Rosset, A new proof of the Amitsur-Levitzki identity, Israel J. Math. 23 (1976), 187-188. MR 0401804 (53:5631)
  • 11. L. H. Rowen, Polynomial identities in ring theory. Academic Press, New York-London, 1980. MR 0576061 (82a:16021)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 15A24, 15A99, 16R99

Retrieve articles in all journals with MSC (2000): 15A24, 15A99, 16R99


Additional Information

Daniel Birmajer
Affiliation: Department of Mathematics and Computer Science, Nazareth College, 4245 East Avenue, Rochester, New York 14618
Email: abirmaj6@naz.edu

DOI: https://doi.org/10.1090/S0002-9939-04-07631-2
Keywords: Polynomial identity, polynomial test, matrix subalgebra, double Capelli polynomial
Received by editor(s): November 13, 2003
Received by editor(s) in revised form: December 22, 2003
Published electronically: October 18, 2004
Communicated by: Martin Lorenz
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society